An adverse drug reaction (ADR) is a reaction to a drug that
results in hospitalisation, disability or death, is life-threatening or requires intervention to prevent harm.
A report in the British Medical Journal, in 2004, concluded that the rate of death in Britain from ADRs, excluding potential overdoses, was probably greater than 10,000 per year.
A new report in the Archives of Internal Medicine, discloses that the number of serious ADRs reported to the US Food and Drug Administration increased 2.6-fold between 1998 and 2005, as did deaths associated with ADRs.
If extrapolated to the UK, these figures, which are likely to be conservative (the number of reported ADRs is only a fraction of actual ADRs) suggest that at least 26,000 die in Britain each year as a result of taking pharmaceutical drugs, compared, for example, with only 3,200 killed by road accidents.
A total of 1,489 different drugs were found to be associated with adverse events, although a subset of 51 drugs accounted for 43.6 percent of the total adverse events reports in the study, and there was a disproportionate contribution from pain medications and drugs that modify the immune system, eg steroids.
It might be argued that the increase in ADRs could simply be due to the fact that people are taking three times as many drugs. However, the study addressed this issue and concluded that reported serious events had increased four times faster than the total number of outpatient prescriptions during the period.
Source: Arch Intern Med. 2007;167(16):1752-1759. Read more
Another new study has revealed that doctors rarely believe
patients when they report that a drug may have caused an
Statins – cholesterol-lowering drugs – are known to cause muscle problems, as well as nerve pain affecting the extremities but, in spite of this, 32% of patients studied said their doctor told them there was no link between their symptoms and the statin they were taking, 39% said their doctor admitted that a link was ‘possible’, and 29% said their doctor ‘neither endorsed nor dismissed the possibility of a symptom link to statins’.
The leader of the research team concluded that ‘Physicians seem to commonly dismiss the possibility of a connection. This seems to occur even for the best-supported adverse effects of the most widely prescribed class of drugs.’
Source: Drug Safety, 2007; 30: 669-75.
First published in May 2008
Click here for more research reports
Top of page